Increased prevalence of gastrointestinal symptoms associated with impaired quality of life in renal transplant recipients.

Research output: Contribution to journalArticle

Abstract

Background. Immunosuppressive therapies have been associated with gastrointestinal (GI) side effects, which may impair health-related quality of life (HRQoL). Methods. In this survey, 4,232 renal transplant recipients from Denmark, Finland, Nor-way, and Sweden completed the Short-Form 36 (SF-36) questionnaire and the Gastrointestinal Symptom Rating Scale (GSRS). SF-36 scores were compared with country norm values. Multiple logistic regression analysis was used to identify immunosuppressants associated with GI symptoms. Results. The prevalence of troublesome GI symptoms (GSRS > 1) was 83% for indigestion, 69% for abdominal pain, 58% for constipation, 53% for diarrhea, 47% for reflux, and 92% for any GI symptom. Compared with the general population, HRQoL was most commonly meaningfully impaired in the general health dimension (53% of patients). The presence and severity of GI symptoms were associated with worse HRQoL. Tacrolimus showed a significant association with diarrhea (odds ratio [OR]: 1.7; 95% confidence interval [CI]: 1.4-2.0) and constipation (OR: 1.3; 95% Cl: 1.1-1.6), and sirolimus with indigestion (OR: 2.9; 95% Cl: 1.0-8.1) and abdominal pain (OR: 2.2; 95% Cl: 1.1-4.4). Conclusions. GI symptoms are associated with impaired HRQoL in the renal transplant population. Managing GI symptoms by careful choice of immunosuppressants should be a focus for improving HRQoL in renal transplant recipients

Details

Authors
  • Henrik Ekberg
  • Lauri Kyllonen
  • Soren Madsen
  • Gisle Grave
  • Dag Solbu
  • Hallvard Holdaas
Research areas and keywords

Subject classification (UKÄ) – MANDATORY

  • Surgery
Original languageEnglish
Pages (from-to)282-289
JournalTransplantation
Volume83
Issue number3
Publication statusPublished - 2007
Publication categoryResearch
Peer-reviewedYes